My son has ADHD and Tourette

Rodriguezb101 - posted on 06/19/2014 ( 2 moms have responded )

3

0

1

Hi,

My name is Barbara. I am the mother of an 11 y.o. boy (soon to be 12 in September). He just got diagnosed with Tourette syndrome by his Neurologist. I was in shock and cried all night I couldn’t fall asleep. My world crumbled in a minute. I left the office with more questions than answers. He also has ADHD. He is on medication (Metadate 20mg). They prescribed Respideral for the tics. I was never comfortable giving him medication on the first place. I did it because I had the school calling me on daily basis for me to go and pick up my son because he was not behaving. I also learned that one of the side effects of the Metadate is the tics and hallucination. My son does the tics he blinks his eyes more than normal, he hears voices now; he makes humming sounds that he can’t control, sometimes he claps and claps for no reason, and he sniffs constantly. Falling asleep is another struggle. I just make sure that we go outside. He goes for a bike ride and he gets tired. Other wise they will prescribe something else to help with the sleep.

How many pills can a child take at such a young age? What about his organs like his kidneys, and liver do they get affected?
There has to be something else out there other than just a pill for everything.

What if I just take him off the medications? Will the tics go away? I really have a problem accepting the fact that he has another diagnosed on top of having ADHD. Where do I go from here? Is his condition going to get worst with time? Are they any support groups? I live in MA. Am I neglecting my child if I don’t give him the medicine?
He has such a great personality. I see it when he doesn’t take the medication. When he takes it he is like a zombie. Even his tone of voice changes.
Also the Neurologist suggested taking him to Psychiatrist to switch the ADHD medicine to something else. The waiting list is like 6 months. I guess everyone is getting medicated in my state.
Are they any summer camps that he can attend? I am not working and he gets SSI.

My life is on hold I was going to start a new job but my son has so many appointments schedule that I will need to take a lot of time off from work. It is very hard to deal with this situation alone. I feel like I am in a dark hole.

Thanks for reading.
Barbara Rodriguez

MOST HELPFUL POSTS

Sarah - posted on 06/19/2014

11

0

0

Wow! What a lot to be going through. You are NOT alone. My son also has ADHD and he gets nervous ticks sometimes when his anxiety gets too high.
If a side effect of the Metadate is exactly what he is experiencing STOP THE METADATE. You are not neglecting your son by not giving it to him. From what you explained it sounds like the meds he is currently on are causing more damage than they're worth. You are right to be scared.
My best advice would be to trust your gut. You know your child better than anyone. Take him to another doctor and get a 2nd opinion. If you are still hesitant with giving him meds try a holistic approach. My son takes concerta and it has only helped him. He is still his silly little self but his brain has slowed enough for him to be able to learn.

2 Comments

View replies by

Rodriguezb101 - posted on 06/22/2014

3

0

1

Thanks for your reply Sarah. I stopped giving him the Medate the next day he was diagnosed. I just don't want to give him anything else. I asked him if he has heard the voices talking to him he said "not anymore." The second medication has side effects too I have not given it to him either. I rather just wait and see what happens. Like I said all this medicine thing to me is just a profit between the pharmaceuticals, the doctors and the health insurance. That is just my thinking may be I am wrong.

Thanks for letting me know that I am not alone.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms